Illinois, 2020

Tornadoes and Flash Flood in Illinois, May 28, 2020

May 28, 2020 · NWS ILX · 5 events in 3 counties and zones

A slow-moving cold front crossing the Mississippi River triggered scattered thunderstorms during the late afternoon and evening of May 28th. one in Peoria County and two in Moultrie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front crossing the Mississippi River triggered scattered thunderstorms during the late afternoon and evening of May 28th. The storms produced 3 landspout tornadoes...one in Peoria County and two in Moultrie County. In addition, other thunderstorm cells dropped 3 to 4 inches of rain in about an hour, causing significant flash flooding across western Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 2:31 PM CST, 39 minutes earlier.

Area forecast discussion, May 28, 2:31 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
331 PM CDT Thu May 28 2020

.SYNOPSIS...
Issued at 330 PM CDT Thu May 28 2020

A cold front will move across the region this evening, exiting the
state during the overnight hours. Showers and storms have
developed along this boundary and will spread across the region
this evening and overnight; then exit the state late Friday
morning. Cooler air will filter in behind the front for the end
of the week and through the weekend. High pressure will also
build in behind the front for the weekend, bringing more spring-
like conditions to the Midwest.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 330 PM CDT Thu May 28 2020

Showers and storms have developed along a frontal system across
west central Illinois and will slowly move across the area this
evening. Other scattered showers and storms have developed across
eastern Illinois as well and are moving northeast across the area.
The frontal boundary will slowly move east this evening across
most of the area and then overnight across eastern IL. Hi Res
convective models indicated that after sunset with the loss of
heating/instability, the precip will become more scattered in
nature, even in areas where there is a wider coverage...across
west central IL. But forcing along this boundary is weak, even as
it moves slowly east through the night. So will start with some
higher pops but as the night progresses, have slowly reduced pops
to more chance pops than likely...though will keep likely pops
along the frontal boundary as it moves east. Due to the general
diminishing of coverage this evening after sunset, do not think
any type of flood watch is warranted; however, some stronger
storms, or training storms, could produce brief heavy rain. Once
the front moves through tomorrow morning, dry weather will build
in and cooler weather will move into the region.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 330 PM CDT Thu May 28 2020

Overall pattern through the extended period is one of a building
ridge out west and northwest flow across the midwest. This
typically means dry weather with any storms systems moving across
the northern plains and through the Great Lakes region. So, most
of the area will be dry through the weekend and into next week
with small chances of precip in the far north parts of the CWA.
The ridge might begin to flatten some mid week so chance of shower
and storms could return to the whole CWA for Wed through Thursday.

Cooler temps are expected through the weekend and into next week.
However, warmer temps begin to build back into the area Tue with
mid to upper 80s possible Tue through Thur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1254 PM CDT Thu May 28 2020

VFR conditions will start each site this afternoon, but convection
has already developed south of DEC and CMI near 1h2 and will be
moving north early this afternoon. Since unsure if storms will
actually be within 5sm of the site, will have VCTS for both sites
this afternoon for several hours. As the boundary moves into the
area later this afternoon through this evening, clouds will lower
to below 2kft and showers will occur...off and on. Will also
include vcts for each of the sites later this afternoon and
evening as storms should be isolated then. Since front is moving
slowly and short range models have precip becoming more scattered,
will switch all sites to VCSH this evening...PIA first, then CMI
last. Precip will end at all sites overnight, but MVFR cigs around
2kft will continue into the morning hours. As front moves in and
through the area, winds will become westerly then northeasterly.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, May 28, 2:04 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CDT Thu May 28 2020

ILZ027>031-036-037-040-041-047-049-050-291100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
304 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Major flooding will continue on the Illinois River near
Havana, as well as downstream from Beardstown. Moderate flooding
will persist along the remainder of the river.

Scattered thunderstorms will occur through tonight. Severe
weather is not expected, however locally heavy downpours and gusty
winds will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Moderate to major flooding will continue along the Illinois River
through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061>063-066-067-071-072-291100-
Champaign-Christian-Clark-Clay-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Logan-Macon-McLean-Menard-Moultrie-Piatt-
Richland-Sangamon-Shelby-Vermilion-
304 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will occur through tonight. Severe
weather is not expected, however locally heavy downpours and gusty
winds will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ068-073-291100-
Crawford-Lawrence-
304 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will occur through tonight. Severe
weather is not expected, however locally heavy downpours and gusty
winds will be possible with the stronger storms.

Lingering flooding on the Wabash River will diminish through late
tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated thunderstorms will linger into Friday morning. These are
not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

The radar

The Lincoln radar (KILX), 90 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Peoria

When
May 28, 3:10 PM CST to 3:15 PM CST
Where
Peoria County, 0.3 mi SW of Edelstein to 1.41 mi NNE of Edelstein
Rating
EFU
Path length
1.69 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.928, -89.635

A landspout tornado touched down in an open field 5 miles north-northeast of Dunlap at 4:10 PM CDT. The tornado tracked northeastward and dissipated 1.1 miles east-northeast of Edelstein at 4:15 PM CDT. No damage was observed.

Thunderstorm Wind, Peoria

When
May 28, 3:40 PM CST to 3:45 PM CST
Where
Peoria County, 0.87 mi SE of West Hallock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.910, -89.620

Several 4-inch diameter tree branches were broken off.

Flash Flood, Marshall

When
May 28, 5:00 PM CST to 8:00 PM CST
Where
Marshall County, 0.53 mi SW of Whitefield to 1.5 mi E of La Prairie Center
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.145, -89.508

Thenius Creek spilled out of its banks and flooded the intersection of Rt 29 and Thenius Road just north of Sparland. In addition, water flowed out of the surrounding fields across 1400 North and 950 East and Whitefield Road was washed out 1 mile east of Yankee Lane.

Tornado, Moultrie

When
May 28, 6:25 PM CST to 6:26 PM CST
Where
Moultrie County, 2.32 mi NNE of Bethany to 2.45 mi NNE of Bethany
Rating
EFU
Path length
0.36 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
39.683, -88.721

A landspout tornado briefly touched down in an open field 2.7 miles north-northeast of Bethany at 7:25 PM CDT. The tornado tracked eastward and quickly dissipated one minute later. No damage was observed.

Tornado, Moultrie

When
May 28, 6:34 PM CST to 6:35 PM CST
Where
Moultrie County, 0.92 mi E of Ullrich to 1.23 mi E of Ullrich
Rating
EFU
Path length
0.31 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
39.731, -88.663

A landspout tornado briefly touched down near the Okaw River Bridge on Route 32 about 2 miles northwest of Lovington at 7:34 PM CDT. The tornado tracked eastward and quickly dissipated one minute later. No damage was observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891348, 891351, 891347, 891349, 891350.